With 10 locations throughout NWA, we're always in your neighborhood. Have your prescription delivered fast & free! Visit us, order online or call: 1.888.237.6261

Serotonin Syndrome: What You Need to Know

Serotonin is a chemical found in the body that helps your nerves and brain work. Some medications and supplements including prescription and even some over-the-counter ones can cause an increase of serotonin levels. Serotonin is a neurotransmitter, which means it is released from one nerve (or neuron) and “transmits” a signal to a nearby nerve. If the body releases too much serotonin between the nerves, it can cause a condition known as serotonin syndrome.

What medications can cause Serotonin Syndrome?

Any medication whether prescription or not that affects serotonin levels can cause Serotonin Syndrome. However, taking multiple medications that increase serotonin levels increases your chance of developing Serotonin Syndrome. If you are taking the highest doses of these medications, you also increase your risk.

Medications that increase serotonin levels include:

Antidepressants/Mood Stabilizer

  • SSRI (Selective Serotonin Reuptake Inhibitor) such as Prozac (fluoxetine), Celexa (citalopram), and Paxil (paroxetine)
  • SSNRI (Selective Serotonin-Norepinephrine Reuptake Inhibitor) such as Effexor (venlafaxine)
  • TCA (Tri-Cyclic Antidepressants) such as Elavil (amitriptyline) or Pamelor (nortriptyline)
  • Buspar (buspirone)
  • Lithium
  • St. John’s Wort (available OTC)

Migraine Medications

  • Tegretol (carbamazepine)
  • Triptans such as Imitrex (sumatriptan), Maxalt (rizatriptan), and Relpax (eletriptan)

Pain Medications

  • Flexeril (cyclobenzaprine)
  • Duragesic (fentanyl)
  • Demerol (meperidine)
  • Ultram (tramadol)

This is not an exhaustive list, but does provide some of the more common medications that patients take.

Although serotonin syndrome is rare, it is important to know the signs and symptoms to watch for as serotonin syndrome can be very serious if left untreated.

Watch for these signs and symptoms

  • Shakiness
  • Twitching of stiff muscles
  • Agitation
  • Confusion
  • Diarrhea
  • Rapid Heartbeat
  • Sweating

Serotonin syndrome is most likely to develop within 24 hours for up to 75% of patients. Typically, these signs and symptoms occur due to an increase in dose of a medication that raises serotonin levels, an overdose of one of these medications, or an addition of another sertonergic drug.

Treatment for these symptoms would begin with stopping the medication causing the increase in serotonin levels. Next supportive care is used to manage the symptoms the patient is experiencing. The sooner a patient or healthcare provider recognizes that serotonin syndrome has developed, the less severe and more easily managed it can be. Most mild cases will resolve within 72 hours. However, serotonin syndrome can be severe, resulting in hospitalization and even death.

A good rule of thumb is to avoid any unnecessary combinations of these drugs. You’ve already taken the first step in educating yourself by reading this article! If you are concerned about serotonin syndrome and have questions, we’re here to help. Please call or stop by any of our Collier Drug locations today!